Indiana, 2017

Hail and Damaging Winds in Indiana, July 7, 2017

July 7, 2017 · NWS IND · 28 events in 10 counties and zones

Thunderstorms developed as a cold front interacted with warm and humid air. Some of the storms became severe, producing large hail along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed as a cold front interacted with warm and humid air. Some of the storms became severe, producing large hail along with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 1:11 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
211 PM EDT Fri Jul 7 2017

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 212 AM EDT Fri Jul 7 2017

Broad low pressure across the Great lakes will sweep a cool front
across Indiana today. This will bring chances for showers and
storms to Central Indiana mainly this afternoon and early this
evening.

High pressure will then settle across the Ohio valley for Tonight
through Sunday...bringing cooler tempertures along with dry
weather through at least Sunday afternoon. Chances for showers and
storms will return on Sunday afternoon as more humid air arrives
on southwesterly winds.

More thunderstorm chances will persist into the next work week as
warm and humid air persists in the Ohio valley along with a
lingering frontal boundary.

&&

.NEAR TERM /Today/...

Issued at 212 AM EDT Fri Jul 7 2017

Surface analysis early this morning shows broad low pressure in
place across the Great lakes. GOES 16 shows strong convection
across Michigan and SE Wisconsin...ahead of a trough within the
flow around the low. Skies across Central Indiana were clear with
dew points in the moist upper 60s.

main forecast challenge today will be pops. GFS and NAm both
suggest the that low to the north will continue its eastward
progression...dragging the cold front/trough across Indian late
this afternoon and evening. Ample moisture appears available with
dew point temps in the 60s and models suggesting a 30 knt llj
ahead of the trough late this afternoon. Furthermore timing
appears quite favorable for daily heating. Thus will trend pops
higher than mavmos...particularly across the SE areas will timing
will be best along with the position of the LLJ. Given the
LLJ...SLIGHT RISK from SPC seems reasonable with main threat
being damaging wind gusts.

Given the expected heating ahead of the front...will trend highs
at or above a MAVMOS blend.

&&

.SHORT TERM /Tonight through Sunday Night/...

Issued at 212 AM EDT Fri Jul 7 2017

Models suggest that the previously mentioned cold front may still
be exiting central Indiana near 00Z. Time heights show deep
moisture and lift available near 00Z. Thus with the previously
discussed favorable dynamics in place...will trend toward higher
pops early this evening...particularly across the southeast parts
of the forecast area where departure will be last. By 06Z
Saturday...Models suggest dry air and subsidence arriving on NW
winds. Thus will trend toward dry overnight...using a blend on
temps.

GFS and NAM suggest strong ridging in place across the western
United States aloft...resulting in lee side...cool NW flow across
the Great Lakes and Ohio valley on Saturday. Models suggest
strong Subsidence across the area on Saturday...Saturday Night and
into Sunday...with large surface high pressure sweeping across
the state. Will trend toward mostly sunny days and mostly clear
nights. By Sunday afternoon...the NAM and GFS suggest the surface
high will be southeast of Central Indiana...and warmer...more
humid air returns on SW winds...however little in the way of upper
supper appears available. Thus at this time...the low pops appear
primarily driven by daytime heating and instability. Thus with
this only factor in place and the strong high in place to the
SE...confidence is low for rain on Sunday afternoon.

GFS keeps NW flow in place across the area on Sunday night and
suggests a short wave moving out of the upper midwest that could
generate more showers.storms overnight. Will stick with a blend
here give the possible dynamics and include precip chances. Given
the expected warm air advection on the backside of the high to the
southeast will trend lows at or above guidance.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 211 PM EDT Fri Jul 7 2017

Models are close enough that the model blend initialization
was accepted for most items.

The forecast area will remain on the edge of an upper high through
the long term period. A surface front will remain in the vicinity
through much of the period as well. As upper energy moves around the
edge of the high and interacts with the surface front and a warm and
humid atmosphere, thunderstorms should develop from time to time.

There is low confidence in the timing and location of the storms
that far out in the forecast given the variability in upper waves
and potential location of the surface front. Will keep PoPs in
chance category or lower through the period.

&&

.AVIATION /Discussion for the 071800Z TAF Cycle/...

Issued at 157 PM EDT Fri Jul 7 2017

VFR conditions currently will potentially give way to temporarily
deteriorating conditions as TAF sites are possibly impacted by
convection ahead of an advancing cold front. Difficult aviation
forecast for 1800Z TAF Cycle as confidence not high in how current
and near future convection with evolve. Currently, the highest
confidence that showers and thunderstorms will affect any of the
TAF sites exists at LAF and potentially IND. Due to higher
confidence in these locations...a two hour TEMPO group has been
added to account for this possibility. MVFR ceilings and IFR
visibilities are expected under these convective showers and
storms...potentially worse under stronger thunderstorms. With a
Severe Thunderstorm Watch being issued across all TAF sites until
08/0100Z...damaging wind gusts and large hail should also be a
consideration. VCTS has been continued at HUF and BMG with the
possibility that they are impacted from 1900Z to 080100Z.

Expect current SW to WSW winds at 10 to 12 kts...gusting to 20
kts to continue to veer to the W then WNW to NW throughout the
rest of the evening and overnight as a frontal boundary will push
through the area from the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....50
AVIATION...MRD
Hazardous weather outlook, Jul 7, 8:39 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
939 AM EDT Fri Jul 7 2017

INZ021-028>031-035>049-051>057-060>065-067>072-081345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
939 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible across central Indiana
this afternoon and evening.

Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain,
localized flooding.

Timing: Best chances for severe will be between 1200 PM through 900
PM.

Discussion: A cold front will approach from the upper midwest this
afternoon and evening. Thunderstorms, possibly severe, are expected
to develop along and ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a slight chance for Thunderstorms on Sunday
afternoon and evening. More thunderstorms will be possible from
Monday through Thursday. It is too soon to determine if the storms
will be severe. Lightning is a threat with any thunderstorm.

Discussion: Daily chances for storms returns Sunday onward
as a warm and humid air mass will be in place across Central Indiana
and several upper level weather disturbances arrive from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 7, 10:52 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1152 AM EDT FRI JUL 7 2017

INZ041-042-071630-
Randolph IN-Delaware IN-
1152 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND NORTHERN
DELAWARE COUNTIES UNTIL 1230 PM EDT...

At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to Redkey. Movement was east at 45
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Winchester, Albany, Union City, Eaton, Ridgeville and Saratoga.

A severe thunderstorm watch remains in effect until 500 PM EDT for
east central Indiana.

LAT...LON 4038 8558 4038 8522 4031 8522 4031 8480
      4012 8481
TIME...MOT...LOC 1550Z 278DEG 40KT 4058 8461 4032 8516

AW/CS
Special weather statement, Jul 7, 12:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
151 PM EDT FRI JUL 7 2017

INZ031-071830-
Howard IN-
151 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunker Hill, or 7 miles southeast of Grissom Afb, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Converse.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central Indiana.

LAT...LON 4046 8586 4056 8618 4057 8602 4057 8587
TIME...MOT...LOC 1751Z 282DEG 23KT 4058 8604

AW/50

The radar

The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
July 7, 1:30 PM EST to 1:32 PM EST
Where
Clinton County, Edna
Measured
1.25 in hail
Reported by
Public
Coordinates
40.420, -86.670

Thunderstorm Wind, Madison

When
July 7, 1:45 PM EST
Where
Madison County, 2.54 mi WNW of Summitville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.350, -85.670

A large tree was downed with power lines at County Road 1700 North and State Road 9 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
July 7, 1:45 PM EST
Where
Madison County, 3.47 mi NW of Summitville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.370, -85.670

A partial collapse of a pole barn occurred due to damaging thunderstorm wind gusts. Trees were downed as well.

Hail, Delaware

When
July 7, 2:20 PM EST to 2:30 PM EST
Where
Delaware County, West Muncie
Measured
0.75 in hail
Reported by
Public
Coordinates
40.170, -85.480

The hail has lasted 10 minutes. This report was received via twitter.

Thunderstorm Wind, Delaware

When
July 7, 2:25 PM EST
Where
Delaware County, West Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.170, -85.480

Large tree limbs were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
July 7, 2:25 PM EST
Where
Delaware County, 0.55 mi NNW of West Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
40.177, -85.485

A large portion, about 12 inches in diameter, of a live tree was blown down blocking the road at the intersection of Lindell Drive and Pleasant Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
July 7, 2:26 PM EST
Where
Delaware County, 1.05 mi ESE of West Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.164, -85.462

A tree limb of unknown size was downed along with a live electrical wire on Nebo Road near County Road 200 South due to damaging thunderstorm wind gusts.

Hail, Hamilton

When
July 7, 2:56 PM EST to 3:00 PM EST
Where
Hamilton County, 1.03 mi WSW of Cicero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.123, -86.037

There was sparse coverage of pea-sized hail with a few larger ones, near penny size, mixed in for 4 minutes at Toll Gate Road and 231st Street.

Hail, Hamilton

When
July 7, 3:03 PM EST to 3:05 PM EST
Where
Hamilton County, Cicero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -86.020

Rainfall of 0.95 inches of rain fell in 25 minutes.

Thunderstorm Wind, Hamilton

When
July 7, 3:20 PM EST
Where
Hamilton County, 2.95 mi SSW of Cicero
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.092, -86.045

Numerous trees and power lines were downed along Carrigan Road near Morse Reservoir due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
July 7, 3:27 PM EST
Where
Hamilton County, 1.52 mi ENE of Fishers
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.980, -85.994

Several trees were downed just north of 131st Street on Cumberland Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
July 7, 3:45 PM EST
Where
Madison County, 0.53 mi W of Anderson
Measured
56 kt (64 mph) estimated gust
Property damage
$28,000
Reported by
Emergency Manager
Coordinates
40.100, -85.690

Trees and power lines were downed throughout the county due to damaging thunderstorm wind gusts. Also, a tree fell on a home in Anderson, briefly trapping an individual.

Hail, Morgan

When
July 7, 3:50 PM EST to 4:00 PM EST
Where
Morgan County, 1.6 mi E of Paragon
Measured
1.5 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.400, -86.540

Trees were also downed by the damaging thunderstorm wind gust. Windshields were broken by the hail. The hail continued for 10 to 15 minutes.

Thunderstorm Wind, Hamilton

When
July 7, 3:51 PM EST
Where
Hamilton County, 0.53 mi E of Fishers
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.970, -86.010

Tree limbs, of unknown size, downed several power lines due to damaging thunderstorm wind gusts. Power outages were reported.

Thunderstorm Wind, Henry

When
July 7, 3:55 PM EST
Where
Henry County, 0.76 mi NW of Spiceland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.837, -85.441

A tree was downed on Broad Street due to damaging thunderstorm wind gusts.

Hail, Morgan

When
July 7, 4:03 PM EST to 4:05 PM EST
Where
Morgan County, 3.81 mi SSW of Martinsville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -86.480

Power outages were also reported.

Hail, Morgan

When
July 7, 4:03 PM EST to 4:05 PM EST
Where
Morgan County, 2.33 mi SSW of Martinsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -86.470

Power outages were also reported.

Hail, Monroe

When
July 7, 4:07 PM EST to 4:09 PM EST
Where
Monroe County, Unionville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -86.420

Hail, Monroe

When
July 7, 4:17 PM EST to 4:19 PM EST
Where
Monroe County, Unionville
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -86.420

Hail of quarter size or larger is falling once again.

Hail, Brown

When
July 7, 4:23 PM EST to 4:25 PM EST
Where
Brown County, 0.54 mi W of Needmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -86.360

Hail, Monroe

When
July 7, 4:25 PM EST to 4:27 PM EST
Where
Monroe County, 2.25 mi ENE of Unionville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.240, -86.380

This report came in from near Lake Lemon.

Hail, Monroe

When
July 7, 4:26 PM EST to 4:28 PM EST
Where
Monroe County, 0.87 mi SE of Fleener
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -86.390

Hail, Morgan

When
July 7, 5:05 PM EST to 5:07 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.620, -86.370

Hail, Morgan

When
July 7, 5:07 PM EST to 5:09 PM EST
Where
Morgan County, 2.24 mi WNW of Landersdale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.630, -86.310

Thunderstorm Wind, Johnson

When
July 7, 5:14 PM EST
Where
Johnson County, 2.04 mi NW of Bluff Creek
Measured
56 kt (64 mph) measured gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.570, -86.248

A measured 65 mph thunderstorm wind gust was observed in this location. Tree debris was also noted on an unknown road.

Hail, Jackson

When
July 7, 6:05 PM EST to 6:07 PM EST
Where
Jackson County, 0.54 mi E of Dudleytown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -85.890

Hail, Jackson

When
July 7, 6:25 PM EST to 6:27 PM EST
Where
Jackson County, 0.69 mi N of Uniontown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.840, -85.820

This report was relayed via Twitter.

Thunderstorm Wind, Jackson

When
July 7, 6:25 PM EST
Where
Jackson County, 0.91 mi N of Uniontown
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
38.843, -85.823

Trees were downed in Uniontown due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713998, 714399, 714408, 714000, 714405, 714406, 714404, 714003, 714004, 714409, 714410, 714412, 714006, 714413, 714417, 714010, 714011, 714012, 714013, 714019, 714021, 714023, 714024, 714026, 714419, 714027, 714029, 714420.